DEAR DOCTOR K:
I have a constant ringing or buzzing sound in my ears. It’s been going on for months. What can I do? It’s driving me crazy.
You probably have a condition called tinnitus. It’s pretty common. Many of my patients have it. Occasionally, I have it. It doesn’t usually affect your hearing. But it can be really annoying and distracting, enough so that it affects people’s level of function. It’s as hard to concentrate when there’s a sound inside your head as when there’s a jackhammer outside your window.
Tinnitus can occur in one or both ears. People describe the sound of their tinnitus differently. Like you, some say that is a “ringing” or “buzzing.” Others use words like whistling, chirping, hissing, humming, roaring or even shrieking.
Tinnitus sometimes occurs temporarily after being exposed to very loud sounds. My first brief memory of having tinnitus was following a rock concert. What made it worse was that the concert was very disappointing.
Some medications can cause tinnitus, too. For example, high doses of aspirin and other nonsteroidal anti-inflammatory pain medications can cause it. But in cases like this, the ringing or other noise usually goes away when you stop taking the medication.
There are several ways to help tune out the noise and minimize its impact. One is called tinnitus retraining therapy (TRT). This is offered at specialized centers for tinnitus treatment. The relatively few studies of this treatment report high success rates.
Another treatment is biofeedback. This treatment monitors a person’s degree of physical stress, and teaches relaxation to relieve those stresses.
Cognitive behavioral therapy can help change the way you think about and respond to tinnitus — to make you so accustomed to the sound that you notice it less.
Another approach involves devices worn like hearing aids that generate low-level white noise. These can reduce the perception of tinnitus and sometimes make it less noticeable for a short time after the device is turned off.
Various medicines also appear to improve the symptoms. These include an anti-inflammatory medicine called dexamethasone. This medicine is injected into the middle ear, through your eardrum.
A second medicine that helps the ringing in the ears become less bothersome is an anti-anxiety drug called alprazolam.
A third medicine is called misoprostol. It works on a particular kind of body inflammation. Interestingly, it also has other uses that are completely unrelated to ringing in the ears, such as to protect against and treat stomach ulcers.
In specialized treatment centers for tinnitus, several of these techniques may be used. It often is a process of trial and error: it’s hard to predict which approaches will be most effective for any individual.
Although on rare occasions, tinnitus is an early sign of a more serious ear disorder, usually it comes and goes, and never leads to a loss of hearing. I think it is likely you will be able to get relief from the condition, and very likely that it will never lead to something worse.
(This column is an update of one that ran originally in November 2011.)